Jump to content

Recommended Posts

Hello all, I found this place via Google...looks like a good place to dump my crap.

 

I'm a 36 year old male, recovering alcoholic/everything drug user (speed, crack, coke, acid, pot, inhalants, salvia, pills, mushrooms, to name a few).  I have near 7 years sober, and I've been off and on Effexor a couple times the last 7 years.  I went on for about a year from 2006 to 2007, got off for a couple years..went back on in 20010 for a little over 2 years.

 

I quit Effexor in Feb of this year because I'd been feeling very fuzzy brained, numbed out, spacey & overall retarded.  I could feel myself grasping for words..feeling disconnected, stupid and very far from myself (whatever that is)..

 

Well, 6 months later and I still feel like I have dain bramage.  I plan on seeing my dr. next week, and am leery of getting on another pill, but I wonder if the Effexor just quit working?  I spoke to a doctor I know, who is also in recovery, and he said it could be anything from thyroid to a brain tumor, or depression.  I knew I'd fail, but I took a stupid online depression quiz and it says I'm very much severely depressed.  I'm depressed because of this retarded head feeling!  

 

I exercise about 5 times a week, eat pretty good, smoke cigarettes, and drink alot of caffeine. I currently take allopurinol for gout, and omeprozole for my stomach.

 

If anyone has anything to suggest, please let me know...

 

By the way, hi.

 

*edit, i don't mean to be insensitive with the use of "retarded" - just the best descriptive word I can muster at this point in time...

Edited by sicboy13
Link to comment
Share on other sites

I have never taken effexor, personally, although I have a feeling I will soon. But from watching people on the boards, it seems like Effexor is one of the hardest meds to get off of, with the worst side effects while withdrawing. I know that others will post who know far more about it, but just thought I'd give you the little info I have.

Link to comment
Share on other sites

Effexor was nasty to go off of, stepping down slowly on the dose and all, but once it was done, it was done for me. No feelings of being "retarded", as you put it. Maybe your "retarded head feeling" is you being cognitively fuzzy? I get that way when I'm depressed but have had medications make me feel fuzzy as well.

Link to comment
Share on other sites

Effexor is hard to discontinue but I'd be very surprised if it were still causing cognitive defects now. It's more likely it's depression returning. There's plenty of other antidepressants that are easier to discontinue - actually pretty much anything is easier than effexor.

 

It might help to specifically ask your doctor about your concerns on trying a new med. 

Link to comment
Share on other sites

I think you need to try a different antidepressant.  I'm glad you're exercising, but don't forget that smoking deprives your blood cells of oxygen and affects your lungs.  If your brain is feeling fuzzy, you may want to start thinking about quitting.

 

Keep exercising and try to do some brain work:  crossword puzzles, sudoku---anything that challenges the thinking process.  If your doctor thinks it's appropriate, you might want to consider Wellbutrin.  It's an AD, and it's also used to quit smoking (under the name Zyban).

 

Good luck and I'm glad you came here.  Please be a little more sensitive about your topic titles:  since we have folks here who are developmentally disabled, the word "retarded" isn't such a great one to use.  It's okay to say "I feel stupid" or "I feel dumb."  Many of us have gone through that fuzzy brain thing.

 

olga

Link to comment
Share on other sites

First I would like to congratulate you on 7 years sober!

 

I have also read on other board postings that it's a hard drug to come off of Effexor ( I have not had it yet myself).  You might want to also try to cut back on caffeine (you could try going half decaf).

 

Sounds like you have everything going in the right direction all you are waiting for is your doctor appointment.  There are many different medication treatment options out there. Hopefully the two of you will find the one that works best for you.  Unfortunately, it takes time to get the right medication and the right dosage that works. 

 

I feel the brain fog from my depression at times and then it's time to look at what I am taking and the dosage to see if I need it changed.

 

Let us know how your doctor appointment turns out.  

Link to comment
Share on other sites

Thank you for the replies - i didn't mean to sound insensitive with my post title.  sorry if that offended anyone.  I'm new hear and just judging by the other posts it looked pretty much like "anything goes"..I'll be more careful tho.

 

I have been feeling a little better..and I think that I still have a lingering depression.  I am going to ask about Wellbutrin, thanks about the suggestion...i do want to quit smoking as well, and I know that can help too.

Link to comment
Share on other sites

I was on Effexor for 2 years and I got steadily more and more depressed, I felt mentally bogged down, numbed, and my ability to think slowed down big time. My doctor kept putting me on a higher and higher dose and I kept getting worse and worse until I totally lost my shit, and he got scared and took me off cold turkey for a week so he could start me on Celexa right away. worst week of my life. Missed a week of school, stayed in bed all day, wanted to get up but too scared to.

 

Maybe you just need to find a different medication. I still feel dumbed down and like I have episodes of slowness and feel stupid a lot of the time. Words fail me like I'v had a stroke or something - simple words like when I'm trying to say sandwhich or cat or dog or shoes. I don't know if it is the celexa contributing or if it's just the way I am. I've been on it since I was 17 so I don't have anything else to compare it to.

Link to comment
Share on other sites

 Share

×
×
  • Create New...